Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 3, NWS Detroit, MI

February 20, 2018Wayne County, Michigan

NWS Detroit, MI issued this river flood warning at Feb 20, 2018, 10:30 AM EST for Wayne County, Michigan. It took effect at Feb 20, 2018, 6:33 PM EST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 10:30 AM EST (15:30 UTC)
In effect from
Feb 20, 2018, 6:33 PM EST
Expired
Feb 23, 2018, 7:00 AM EST
In force
60 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rouge River at Detroit (DETM4).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Feb 20, 5:46 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 20, 5:46 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
546 AM EST Tue Feb 20 2018

.AVIATION...

Constant stream of very moist air will continue to stream northeast
through the area into tonight. This will maintain fairly steady
rainfall throughout the day into tonight. However, the I-94
terminals may only get brushed by the southern edge of this plume at
times. Ceilings/visibilities have been quite variable and will most
likely continue to be. In general, expect MVFR to lower VFR cigs and
vsbys with occasional IFR in heaviest pockets of rain (and also in
patchy fog early in the forecast). Embedded thunder remains a
concern, but timing is too uncertain to pin down (and probably
better handled by shorter term amendments).

For DTW...Cigs/Vsbys will fluctuate today into tonight as terminal
goes in and out of rain, but generally expect MVFR/lower VFR. The
lowest cigs will most likely come tonight as plume of deep moisture
and rain settles through terminals as cold front begins to sink
southeast through lower Michigan.

/DTW THRESHOLD PROBABILITIES...

* Medium for ceilings 5000 feet today, high tonight.

* Low for thunderstorms impacting terminal today

&&

.PREV DISCUSSION...
Issued at 327 AM EST Tue Feb 20 2018

DISCUSSION...

The flood watch continues for all of southeast MI today through
Wednesday afternoon for the long duration rainfall event that is
ongoing. Rainfall totals on Monday were largely in the 0.25 to 0.75
inch range across the area which is very close to forecast. This
adds confidence going forward with the event totals around 1-3
inches by Wednesday afternoon. The one area I think may be overdone
is the far south (Lenawee, Monroe, and maybe into southern Wayne) as
bulk of the moisture today looks to be lining up to the north, which
would really cut into amounts. They will be left in the watch as
rain could easily fill back in or drift back south today, in
addition to all the rain upcoming Tuesday night into Wednesday
across the eastern CWA.

Models have changed little over the last 24 hours with the deep
trough over the western conus now releasing a strong but sheared
vort max up through the Midwest. This is driving the surface low to
lift up into Northern MI this morning which in turn is pulling the
surface warm front, that stalled across the Saginaw Valley
overnight, up north of the area today. The northward shift of the
warm sector will bring additional warmth and moisture into the
region today. The 00Z DTX sounding Monday evening already showed
pwats of 1.25 inches, with a further increase on the way. SPC
mesoscale analysis data supports model output showing 1.4 inch
readings on the way today. In addition, surface dewpoints as of 3am
were already in the mid 50s and will stay there through the day.
Strength of the low level jet (~60 knots) and upper levels (>150
knots) are both very potent and will aid in moisture advection and
dynamic forcing for the system. Marginal mid level lapse rates and
showalter indices between 0-2C will both warrant the mention of
thunder in the forecast.

Once the surface low tracks northeast this evening, we'll be left
with the still active trailing cold front draped down through lower
MI. A series of shortwave impulses will lift up along the boundary
resulting in continued chances of heavy rainfall through the
overnight. A strong and cold arctic high building across the plains
and Midwest will then give the front a boost east allowing it to
finally work east of the region Wednesday. Some adjustments to
rainfall amounts remain possible and likely as the fgen and moisture
convergence shows itself better and how tight it may contract.
Current regional radar loop already shows some contraction of the
rain band further south and west which would pull the area of rain
to the north, possibly creating a longer period of light rain,
or lull, south of I94 today. Something to keep an eye on.

1040mb high will slide over the Great Lakes by Wednesday evening
bringing a much needed drying trend to the forecast through
Thursday. Temperatures will take a big hit as the cold front moves
through. Possible record highs today (low/mid 60s) will give way to
highs near 40 on Wednesday (higher across the SE with a later
frontal passage) and upper 30s on Thursday.  Still above normal for
late Feb but still a notable 20+ degree drop. Temps will then hover
in the low/mid 40s heading into the weekend. Precip chances will
return Friday as the western trough releases the next strong wave.
Mostly dry on Saturday before the next wave approaches for Sunday.

MARINE...

A warm front will resume its trek north today after stalling near
Saginaw Bay late Monday. Moderate easterly flow with gusts of 20 to
25 knots will persist early this morning over northern Lake Huron,
but expect the south to southwest winds in the wake of this front to
spread north over much of northern Lake Huron. Stable conditions
within this mild southerly surge will limit gusts to 20 to 25 knots
today into tonight. Low pressure will move along the front and north
of the Great Lakes tonight with a trailing cold front dropping south
through the area late tonight into Wednesday. Instability will
increase somewhat in this colder flow, so gusts will approach 30
knots over northern Lake Huron on Wednesday. High pressure will then
settle overhead by Wednesday night bringing a decrease in winds.

HYDROLOGY...

Low pressure will approach from the southwest with moist south to
southwest flow persisting in advance of this feature. Precipitable
water values will remain high, on the order of 1.25 inches, within
this ridge of high theta-e air. Numerous rounds of rain, some of
which will be heavy, can be expected as this low ejects into the
region today into tonight. Embedded thunderstorms will also bring
locally enhanced rainfall rates to some areas.

Once this low crosses northern lower Michigan into Ontario late
tonight into early Wednesday, a cold front will drop southeast
through the area, focusing additional rainfall into the first part
of Wednesday. Precipitation will then end by Wednesday afternoon.
All told, expect total rainfall in excess of 2 inches over a wide
swath of the region with some areas most likely topping 3 inches by
Wednesday morning.

This heavy rainfall will cause considerable ponding of water in low
lying and poorly drained areas. Sharp rises in area rivers and
streams will also occur with a number of rivers likely reaching
flood stage later today into Wednesday. The mild temperatures, along
with the substantial runoff into rivers, may also lead to some
degree of ice breakup which could potential exacerbate flooding in
localized spots.

CLIMATE...

Record high temperatures will be possible across much of southeast
Michigan today. Here is a look at record high temperatures for
Tuesday, February 20th:

Detroit     63 (2016)
Flint       61 (1930)
Saginaw     62 (1930)

With the high moisture content, there is also a good chance to break
the records for warmest lows February 20th:

Detroit     47 (1930)
Flint       45 (1930)
Saginaw     46 (1930)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Wednesday afternoon for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...DRK
MARINE.......DG
HYDROLOGY....DG
CLIMATE......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 20, 4:05 AM EST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
405 AM EST Tue Feb 20 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
405 AM EST Tue Feb 20 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A flood watch is in effect today and tonight. See the latest flood
watch statement for additional detail.

There will be a chance of thunderstorms today and tonight as a low
pressure system moves through ahead of a slowly advancing cold front.
These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A flood watch is in effect through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
405 AM EST Tue Feb 20 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There will be a chance of thunderstorms today and tonight as a low
pressure system moves through ahead of a slowly advancing cold front.
These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Local storm report, Feb 20, 7:53 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
753 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       DEARBORN                42.31N 83.21W
02/20/2018  M1.40 INCH       WAYNE              MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0500 AM     HEAVY RAIN       1 ENE ROSEVILLE         42.51N 82.92W
02/20/2018  M1.06 INCH       Macomb             MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0515 AM     HEAVY RAIN       MANCHESTER              42.15N 84.04W
02/20/2018  M1.45 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0630 AM     HEAVY RAIN       OIL CITY                43.61N 84.59W
02/20/2018  M1.13 INCH       Midland            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0658 AM     HEAVY RAIN       ANN ARBOR               42.28N 83.73W
02/20/2018  M1.41 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       3 SW BLOOMFIELD TOWNSHI 42.54N 83.30W
02/20/2018  M1.28 INCH       Oakland            MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       5 SSW CANTON            42.24N 83.53W
02/20/2018  M1.39 INCH       Wayne              MI   ASOS

            24 HOUR RAINFALL TOTAL MEASURED AT WILLOW RUN AIRPORT.

0700 AM     HEAVY RAIN       ROMULUS                 42.22N 83.37W
02/20/2018  M1.42 INCH       Wayne              MI   ASOS

            24 HOUR RAINFALL TOTAL MEASURED AT DETROIT METRO AIRPORT.

0700 AM     HEAVY RAIN       6 NNE DOWNTOWN DETROIT  42.41N 83.01W
02/20/2018  M1.18 INCH       Wayne              MI   ASOS

            24 HOUR RAINFALL TOTAL MEASURED AT DETROIT CITY AIRPORT.

0700 AM     HEAVY RAIN       SSE SHELBY TOWNSHIP     42.67N 83.03W
02/20/2018  M1.20 INCH       Macomb             MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       OWOSSO                  43.00N 84.18W
02/20/2018  M1.09 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

TF
Local storm report, Feb 20, 9:28 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
928 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       TECUMSEH                42.01N 83.94W
02/20/2018  M1.02 INCH       LENAWEE            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0653 AM     HEAVY RAIN       2 NNE WIXOM             42.55N 83.52W
02/20/2018  M1.25 INCH       Oakland            MI   TRAINED SPOTTER

            20 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       1 N WHITMORE LAKE       42.44N 83.75W
02/20/2018  M1.31 INCH       Livingston         MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0800 AM     HEAVY RAIN       4 SW SALINE             42.13N 83.84W
02/20/2018  M1.36 INCH       Washtenaw          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0800 AM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
02/20/2018  M1.23 INCH       WAYNE              MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0800 AM     HEAVY RAIN       6 WNW DURAND            42.95N 84.10W
02/20/2018  M1.20 INCH       Shiawassee         MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0800 AM     HEAVY RAIN       5 E PINCKNEY            42.45N 83.85W
02/20/2018  M1.35 INCH       Livingston         MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0812 AM     HEAVY RAIN       BURT                    43.24N 83.91W
02/20/2018  M1.50 INCH       SAGINAW            MI   BROADCAST MEDIA

            21 HOUR RAINFALL TOTAL.

0815 AM     HEAVY RAIN       2 WNW TIPTON            42.03N 84.10W
02/20/2018  M1.30 INCH       Lenawee            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0820 AM     HEAVY RAIN       1 W PORT HURON          42.99N 82.45W
02/20/2018  M1.01 INCH       St. Clair          MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0830 AM     HEAVY RAIN       WNW PLEASANT RIDGE      42.47N 83.14W
02/20/2018  M1.15 INCH       Oakland            MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0859 AM     HEAVY RAIN       OAKLEY                  43.14N 84.17W
02/20/2018  M1.40 INCH       SAGINAW            MI   TRAINED SPOTTER

            21 HOUR RAINFALL TOTAL.

0900 AM     HEAVY RAIN       3 SSE WATERFORD         42.62N 83.37W
02/20/2018  M1.37 INCH       Oakland            MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

&&

TF
Local storm report, Feb 20, 10:05 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1005 AM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       GARDEN CITY             42.33N 83.33W
02/20/2018  M1.52 INCH       Wayne              MI   TRAINED SPOTTER

            33 HOUR RAINFALL TOTAL.

1000 AM     HEAVY RAIN       2 SSW CLARKSTON         42.71N 83.44W
02/20/2018  M1.34 INCH       Oakland            MI   TRAINED SPOTTER

            23 HOUR RAINFALL TOTAL.

&&

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 10:30 AM ESTRiver Flood WarningDTXMacomb44 hr
Feb 20, 10:30 AM ESTRiver Flood WarningDTXWayne56 hr
Feb 20, 10:45 AM ESTRiver Flood WarningDTXSaginaw, Shiawassee7 days
Feb 20, 10:45 AM ESTRiver Flood WarningDTXGenesee5 days
Feb 20, 4:15 PM ESTRiver Flood WarningDTXGenesee, Saginaw57 hr
Feb 20, 4:15 PM ESTRiver Flood WarningDTXMidland, Saginaw3 days
Feb 20, 4:15 PM ESTRiver Flood WarningDTXGenesee37 hr
Feb 20, 4:15 PM ESTRiver Flood WarningDTXBay, Saginaw9 days
Feb 20, 4:15 PM ESTRiver Flood WarningDTXWashtenaw60 hr
Feb 20, 4:15 PM ESTRiver Flood WarningDTXOakland, Wayne33 hr
Feb 20, 6:41 PM ESTSpecial Weather StatementDTXGenesee, Livingston, Shiawassee, Tuscola49 min

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.